Document Type

Article

Publication Date

5-1-2007

Publication Title

Nonlinear Processes in Geophysics

Abstract

Long's equation describes two dimensional stratified atmospheric flow over terrain. Its solutions using regular first order perturbations and linear approximation were investiagated analytically and numerically by many authors. Special attention was paid to the properties of the gravity waves that have been predicted to be generated as a result. In this paper we derive a new representation of this equation in terms of the atmospheric density. This new equation is used then to study the steady state that results from some ideal upstream density profiles and the generation of gravity waves. Furthermore we compare the new formulation with the stream function formulation of Long equation and develop new criteria for the stability of the flow.

Volume

14

Issue

3

First Page Number

273

Last Page Number

283

DOI

10.5194/npg-14-273-2007

Publisher Statement

This work has a Creative Commons license.

Included in

Mathematics Commons

Share

 
COinS
 
 

To view the content in your browser, please download Adobe Reader or, alternately,
you may Download the file to your hard drive.

NOTE: The latest versions of Adobe Reader do not support viewing PDF files within Firefox on Mac OS and if you are using a modern (Intel) Mac, there is no official plugin for viewing PDF files within the browser window.